Kentucky, 2024

High Wind in Kentucky, September 27, 2024

September 27, 2024 · NWS LMK · 25 events in 25 counties and zones

During the morning hours on September 27th, the remnants of Hurricane Helene moved quickly northward from the Florida Panhandle, traversing the southern Appalachian Mountains before turning northwest and entering central Kentucky. A large swath of moderate to occasionally heavy rainfall moved across the area, with storm total rainfall amounts ranging from two to six inches.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the morning hours on September 27th, the remnants of Hurricane Helene moved quickly northward from the Florida Panhandle, traversing the southern Appalachian Mountains before turning northwest and entering central Kentucky. A large swath of moderate to occasionally heavy rainfall moved across the area, with storm total rainfall amounts ranging from two to six inches. This rainfall helped to alleviate drought conditions which were ongoing before the storm. The most impactful part of Helene's remnants was the swath of strong, gusty winds which moved across central Kentucky during the late morning and early afternoon hours on September 27th. Multiple wind gusts of 45 to 55 miles per hour were recorded across the area, with a peak wind gust of 65 miles per hour observed at Blue Grass Airport. The high winds, combined with wet ground conditions, resulted in widespread tree and power line damage across the region. Downed trees and power lines resulted in several road closures, as well as over two hundred thousand power outages across Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 27, 7:51 AM EST, 1 hour 9 minutes earlier. Its key messages:

  • * Widespread moderate to heavy rain and windy conditions today as the remnants of Helene move through the Lower Ohio Valley. * Potential for 3 to 5 inches of rain through early Saturday morning. Minor river flooding may develop in the lower Green River. * Wind gusts of 45 to 55 mph are possible this afternoon with higher gusts possible over eastern Kentucky and southern Indiana.
Area forecast discussion, Sep 27, 7:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
851 AM EDT Fri Sep 27 2024

.KEY MESSAGES...

*  Widespread moderate to heavy rain and windy conditions today as
   the remnants of Helene move through the Lower Ohio Valley.

*  Potential for 3 to 5 inches of rain through early Saturday
   morning. Minor river flooding may develop in the lower Green
   River.

*  Wind gusts of 45 to 55 mph are possible this afternoon with
   higher gusts possible over eastern Kentucky and southern Indiana.

&&

.UPDATE...
Issued at 851 AM EDT Fri Sep 27 2024

12Z surface analysis shows the center of tropical storm Helene near
the northwestern tip of upstate South Carolina, near Anderson, SC.
Surface pressure from KAND was 976.3 mb which is about 2 mb higher
than the 11Z surface map showed.

Regional radars show a moderate to occasionally heavy band of rain
moving northwestward across the forecast area.   This band was
oriented roughly from Frankfort back toward E-town and down toward
BWG.  Within this band, a steady moderate rain will be seen with
winds of 15-25 mph and occasional gusts of 35-40 mph.  Further off
to the east, we're seeing the rain shadow off the SE KY high
terrain.  With TS Helene moving northward, that rain shadow should
continue to fill in over the next few hours.

For the remainder of the morning, widespread light to moderate rain
will be seen across the region.  Sustained winds of 15-25 mph out of
the northeast will be seen along with gusts of 35-40 mph.

Moving into the afternoon, no changes are being made to the ongoing
forecast.  Additional rain showers will continue to move
northwest/west across the region.  With the low-level jet on the
north/northeast side of the tropical system lifting through the
region, we'll see surface winds continue to increase with gusts of
35-45 mph mainly SW of a line from Tell City, IN to Albany KY.  In
areas northeast of that line, winds may gust into the 50-60 mph at
times this afternoon.  This based on the forecast assumption that
we'll break out of the rain and have some better chances at mixing
down some of the higher momentum aloft.  On the other hand, model
profiles continue to show deep moist adiabatic lapse rates and deep
saturation through the column.  In areas that see more persistent
rain showers and widespread cloud cover, the chances of mixing down
higher momentum air will be more limited.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 350 AM EDT Fri Sep 27 2024

Synopsis...TC Helen has moved inland and it is currently moving to
the northeast across the Southeast US. Binary interaction with the
broader cut-off upper low located over the western section of the
Tennessee Valley will drag the decaying tropical system counter-
clockwise over the region and towards the Lower Ohio Valley. The
rapid translational speed of the low pressure center and its
potential track will allow the strong dynamics of the right
semicircle to transition across the forecast area today, enhancing
moisture advection and windy conditions.

Today...Persistent moisture influx from TC Helen rainbands
stretching along the retrograding frontal boundary is supporting
widespread moderate rainfall this morning and will most likely
continue to do so the rest of the period. Although PW values will
surge above 2 inches and depth of warm cloud layer will exceed
10kft, latest HREF solution (27/0Z) shows heavy rainfall evenly
distributed across the region and very low probability of 1-hr QPF
greater than 1 inch at any given moment. As a result, still
expecting minor flooding issues, especially in low-laying areas and
poorly-drained areas with slight risk of flash flooding. IN
addition, Flood Watch still in effect until Saturday morning with
slight spatial modification as another tier of counties was added to
the north after collaboration with surrounding offices. As for river
flooding, the points along the Green River Basin (Rochester and
Woodbury Upper) have around a 20 percent chance of reaching minor
flood stage on Saturday.

Biggest change with this forecast update is the issuance of a High
Wind Warning (HWW) for portions of the Bluegrass, northern Kentucky
and southern Indiana. Latest model runs (ECMWF, GFS, HREF) have
indicated greater than 60 percent of attaining wind gusts of 58 mph
or more late this morning and particularly during the afternoon.
ECWMF and HREF have these kind of winds extending farther south
while the strongest winds in the GFS ensemble member runs are
more constrained to the north of the CWA. The difference can be
probably explained by differences in the low pressure track and how
the associated wind field reacts to the binary interaction. That
being said, model data and further collaboration with surrounding
offices support issuing a HWW from late this morning and until late
around 28/0Z. Last but not least, the forecast took into account the
presence of moist adiabatic lapse rates and persistent cloud cover,
but seems to be the case that 50-knot low level momentum could mix
down during the afternoon with a drying trend noticed in the PW and
cloud fields in both the ECMWF and HREF models.

Tonight...It will remain rainy and windy but strongest wind gusts
will fall below High Wind Warning and even Wind Advisory criteria.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 350 AM EDT Fri Sep 27 2024

Saturday - Tuesday...

The remnants of Helene are expected to wobble across the Ohio River
Valley through the weekend, gradually weakening as it does so. As a
result, we'll keep periods of rain showers (categorical pops) in the
forecast Sat/Sun, and then taper to lingering chances on Monday, and
a slight chance east of I-65 by Tuesday. Saturday will carry an
additional .5" to 1.25" of rainfall, with Sunday amounts dropping to
between a tenth and a quarter inch. Negligible amounts less than a
tenth of an inch are then expected for spotty areas Monday and
especially Tuesday.

Only real concern for any lingering or additional flooding concerns
will be on Saturday for locations that get another inch or so. FFG
values and overall saturated grounds likely won't want to handle
much more rainfall by then. Much will depend how much falls on
Friday, and how well we handle that rainfall to determine whether
any lingering flood threat carries into Saturday. May have to
contend with a river basin or two getting into action or minor flood
should the overall rainfall amounts of widespread 4-5" verify for an
event total. If so, The Green River basin would be the most likely
spot for some river points to get into action or Minor Flood.

Small diurnal ranges due to heavy cloud cover and periodic
precipitation will also be a continuing theme through the weekend
with highs on Saturday only around 70. Sunday highs are slightly
milder in the low and mid 70s, and then mid to upper 70s by Monday.
Lows in the low and mid 60s expected each night.

Tuesday Night - Thursday...

Surface high pressure and dry zonal flow aloft take hold through mid
week. May even start to get some SE CONUS upper ridging building in
toward late week. As a result, expect a dry stretch of weather with
highs back up into the upper 70s and around 80 degrees.

&&

.AVIATION /12Z TAFS THROUGH 18Z SATURDAY/...
Issued at 639 AM EDT Fri Sep 27 2024

Impacts/Confidence:
- High confidence in persistent IFR ceilings and visibilities
throughout the period.
- High confidence in gusty winds today with 35+ knots gusts this
afternoon at LEX, RGA, SDF, and HNB.

Discussion...Persistent rain from the periphery of TC Helen has
moved in from the south bringing with it IFR CIGS and decreasing
VIS. Current forecast reasoning is that IFR ceilings will
predominate for most, if not all, the TAF period while IFR/MVFR
visibility will eventually set in as the heavier shower activity
impacts the terminals. Surface observations have show winds rapidly
increasing this morning (especially at LEX). Peak wind gusts will
occur late this morning and during the afternoon. Strongest wind
gusts (above 40+ knots) are likely along the northern terminals
(including LEX and SDF) with widespread values between 25 to 35
knots elsewhere. By tonight, winds will diminish in response to
substantial weakening of the remnants of Helen but still sporadic
gusts of 20 to 30 knots are possible before midnight. In addition,
winds will shift from the east to the south given the low pressure
track across southern Kentucky.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...High Wind Warning until 8 PM EDT /7 PM CDT/ this evening for
     KYZ029>043-045>049-054>057-065>067-077-078.
     Flood Watch through Saturday morning for KYZ023>029-038>041-
     045>049-053>057-061>067-070>078-081-082.
     Wind Advisory until 2 AM EDT /1 AM CDT/ Saturday for
     KYZ023>028-053-061>064-070>076-081-082.
IN...High Wind Warning until 8 PM EDT this evening for INZ076>079-
     083-084-090>092.
     Flood Watch through Saturday morning for INZ089.
     Wind Advisory until 1 AM CDT Saturday for INZ089.

&&

UPDATE.......MJ
SHORT TERM...ALL
LONG TERM....BJS
AVIATION.....ALL
Hazardous weather outlook, Sep 27, 4:18 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
518 AM EDT Fri Sep 27 2024

KYZ029-038>041-045>049-054>057-065>067-077-078-280930-
Bullitt-Spencer-Anderson-Woodford-Fayette-Nelson-Washington KY-
Mercer-Jessamine-Clark KY-Marion-Boyle-Garrard-Madison-Taylor-Casey-
Lincoln-Adair-Russell-
518 AM EDT Fri Sep 27 2024 /418 AM CDT Fri Sep 27 2024/

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...
...HIGH WIND WARNING IN EFFECT FROM 10 AM EDT /9 AM CDT/ THIS
MORNING TO 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

The remnants of Helene will impact our region through the weekend,
most notably today and tonight. Widespread moderate rainfall with
possible minor flooding and strong gusty winds as high as 50 to 60
mph will be possible this afternoon.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-090>092-KYZ030>037-042-043-280930-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-
Harrison IN-Floyd-Clark IN-Jefferson-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Bourbon-Nicholas-
518 AM EDT Fri Sep 27 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

The remnants of Helene will impact our region through the weekend,
most notably today and tonight. Strong gusty winds as high as 50 to
60 mph will be possible this afternoon.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   High Wind Warning.

Widespread rain will move into our area overnight, and may be
locally heavy towards morning, especially in Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another chance of heavy precipitation on Saturday could produce
between a quarter to half an inch of rainfall which could lead to
additional localized flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ089-KYZ023>028-053-061>064-070>076-081-082-280930-
Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Larue-Butler-
Edmonson-Hart-Green-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Cumberland-Clinton-
518 AM EDT Fri Sep 27 2024 /418 AM CDT Fri Sep 27 2024/

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ SATURDAY...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

The remnants of Helene will impact our region through the weekend,
most notably today and tonight. Strong gusty winds between 40 to 50
mph will be possible this afternoon. Widespread moderate rainfall with
possible minor flooding is possible.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Local storm report, Sep 27, 6:59 AM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Louisville KY
759 AM EDT Fri Sep 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Non-Tstm Wnd Dmg 1 ENE Horse Cave        37.18N 85.90W
09/27/2024                   Hart               KY   Emergency Mngr

            Tree blocking Steen Ave.

&&

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Mercer

When
September 27, 9:00 AM EST to 1:00 PM EST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Tree damage caused by high winds was observed across Mercer County, with downed trees resulting in a few road closures. Over one thousand power outages were observed throughout the county.

High Wind, Casey

When
September 27, 10:00 AM EST to 12:00 PM EST
Where
Casey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

Multiple trees were downed by strong winds in Casey County. Several hundred power outages were also observed.

High Wind, Garrard

When
September 27, 10:00 AM EST to 12:00 PM EST
Where
Garrard forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Multiple trees were downed across Garrard County. Over five hundred customers were without power, and a few homes were damaged by falling tree limbs.

High Wind, Lincoln

When
September 27, 10:00 AM EST to 2:00 PM EST
Where
Lincoln forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Widespread tree damage from strong winds was observed across Lincoln County, with multiple instances of power lines brought down by broken limbs. Over one thousand customers were without power at one point.

High Wind, Jessamine

When
September 27, 10:30 AM EST to 3:00 PM EST
Where
Jessamine forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Multiple trees were blown down by strong winds across Jessamine County, and a steeple was blown off a church. Over two thousand power outages were reported in the county.

High Wind, Taylor

When
September 27, 10:30 AM EST to 1:30 PM EST
Where
Taylor forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Widespread damage to trees and power lines was observed across Taylor County. Minor structural damage to carports and patios was reported, and a few fallen trees damaged houses.

High Wind, Woodford

When
September 27, 10:30 AM EST to 1:30 PM EST
Where
Woodford forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

Scattered tree damage from high winds was observed across Woodford County. Minor structural damage, including roof and siding damage, was also reported. Over two thousand customers lost power across the county.

High Wind, Anderson

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Anderson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Several large trees and power lines were downed across the county. The peak number of power outages exceeded two thousand during the early afternoon hours.

High Wind, Boyle

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Boyle forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Thousands of customers were without power across Boyle County. A Mesonet station in the county gusted to 50 mph.

High Wind, Clark

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Clark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Dozens of trees were brought down by strong winds across Clark County, with many roads having to be cleared as a result. Thousands of power outages were also reported across the county.

High Wind, Fayette

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Fayette forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

KLEX measured three separate wind gusts above 60 mph, with a peak wind gust of 65 mph. Tens of thousands of customers were without power across Fayette County, and multiple trees were brought down by the strong winds across the county.

High Wind, Franklin

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Many trees were blown down across Franklin County. Approximately half a dozen homes were damaged when trees fell onto them. At least several thousands of customers were without power during the early afternoon hours.

High Wind, Jefferson

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Several trees were downed by strong winds across Jefferson County, with a few instances of trees falling on garages and other structures. Several thousand power outages were reported in the county.

High Wind, Madison

When
September 27, 11:00 AM EST to 2:00 PM EST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Scattered tree damage from strong winds was observed across the county, with some trees snapped. Thousands of power outages were also observed in Madison County. Peak wind gust observations were between 46 and 51 mph.

High Wind, Oldham

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Oldham forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Multiple trees were blown down by high winds in Oldham County, with several roads blocked by trees down across the road. Over one thousand customers lost power in the county.

High Wind, Scott

When
September 27, 11:00 AM EST to 2:00 PM EST
Where
Scott forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Multiple trees were downed by strong winds across Scott County, with at least one road closure reported as a result of a tree blocking a road. Another tree fell onto a house. Over two thousand customers lost power across the county.

High Wind, Shelby

When
September 27, 11:00 AM EST to 2:00 PM EST
Where
Shelby forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Scattered tree damage due to high winds was observed across Shelby County, with some downed trees blocking roads. Over one thousand customers lost power across the county. Kentucky Mesonet site CROP had a peak wind gust of 53 mph.

High Wind, Washington

When
September 27, 11:00 AM EST to 1:00 PM EST
Where
Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Over five hundred customers lost power across Washington County.

High Wind, Spencer

When
September 27, 11:30 AM EST to 2:30 PM EST
Where
Spencer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Scattered tree damage was observed across Spencer County. Over one thousand customers lost power across the county.

High Wind, Bullitt

When
September 27, 12:00 PM EST to 2:00 PM EST
Where
Bullitt forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Two trees were downed by winds in Mount Washington. Power outages across the county peaked at over one thousand during the early afternoon hours.

High Wind, Bourbon

When
September 27, 12:00 PM EST to 2:00 PM EST
Where
Bourbon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Multiple trees were downed by strong winds across Bourbon County. At one point, more than three thousand customers were without power in the county.

High Wind, Harrison

When
September 27, 12:00 PM EST to 2:00 PM EST
Where
Harrison forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Several trees were blown down across the county. Over two thousand customers were without power during the event.

High Wind, Nelson

When
September 27, 12:00 PM EST to 2:30 PM EST
Where
Nelson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Large tree limbs were broken and a few trees were downed, resulting in scattered power outages across Nelson County. At the peak, over two thousand customers were without power in the county.

High Wind, Nicholas

When
September 27, 12:00 PM EST to 2:30 PM EST
Where
Nicholas forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Several trees were downed by high winds across Nicholas County. At one point, over one thousand customers were without power across the county.

High Wind, Trimble

When
September 27, 1:00 PM EST to 3:00 PM EST
Where
Trimble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

Multiple trees were downed by high winds across Trimble County, with several hundred customers losing power across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216705, 1216047, 1216051, 1216551, 1216550, 1216717, 1216720, 1216043, 1216046, 1216048, 1216049, 1216050, 1216549, 1216703, 1216709, 1216710, 1216712, 1216719, 1216714, 1216041, 1216045, 1216548, 1216706, 1216707, 1216718.